Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 151, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jun 29, 2017, 11:34 PM CDT for Jewell County, Kansas; Nuckolls County, Nebraska. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2017, 11:34 PM CDT (04:34 UTC)
- Expired
- Jun 30, 2017, 12:03 AM CDT
- In force
- 29 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Jewell County, KS, Nuckolls County, NE
The radar
The Grand Island radar (KUEX), 51 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 11:34 PM CDT | HAIL 1.25 | Superior, NE | HAIL ACCOMPANIED BY 50 MPH WINDS. HAIL ONGOING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 9:02 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1711 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1380 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.6
The text
As transmitted.
171
WUUS53 KGID 300434
SVRGID
KSC089-NEC129-300515-
/O.NEW.KGID.SV.W.0151.170630T0434Z-170630T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
1134 PM CDT THU JUN 29 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Northeastern Jewell County in north central Kansas...
Southern Nuckolls County in south central Nebraska...
* Until 1215 AM CDT
* At 1134 PM CDT, a severe thunderstorm was located over Superior, or
27 miles northwest of Belleville, moving east at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near,
Webber around 1145 PM CDT.
Hardy around 1210 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 9793 3991 9793 3996 9823 4015 9822
4015 9782 4000 9782
TIME...MOT...LOC 0434Z 274DEG 13KT 4004 9808
HAIL...1.75IN
WIND...60MPH
$$
Kelley2 follow-up statements
922
WWUS53 KGID 300453
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
1153 PM CDT THU JUN 29 2017
KSC089-300503-
/O.CAN.KGID.SV.W.0151.000000T0000Z-170630T0515Z/
Jewell KS-
1153 PM CDT THU JUN 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEWELL COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has not expanded
south out of Nebraska. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 200 AM CDT for
north central Kansas...and south central Nebraska.
LAT...LON 4000 9794 4011 9794 4012 9782 4000 9782
TIME...MOT...LOC 0453Z 273DEG 28KT 4003 9784
$$
NEC129-300515-
/O.CON.KGID.SV.W.0151.000000T0000Z-170630T0515Z/
Nuckolls NE-
1153 PM CDT THU JUN 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR SOUTHEASTERN NUCKOLLS COUNTY...
At 1153 PM CDT, a severe thunderstorm was located near Byron, or 17
miles northwest of Belleville, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 9794 4011 9794 4012 9782 4000 9782
TIME...MOT...LOC 0453Z 273DEG 28KT 4003 9784
HAIL...1.50IN
WIND...60MPH
$$
Kelley155
WWUS53 KGID 300503
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
1203 AM CDT FRI JUN 30 2017
NEC129-300513-
/O.CAN.KGID.SV.W.0151.000000T0000Z-170630T0515Z/
Nuckolls NE-
1203 AM CDT FRI JUN 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NUCKOLLS COUNTY
IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 200 AM CDT for
north central Kansas...and south central Nebraska.
LAT...LON 4000 9794 4011 9794 4012 9782 4000 9782
TIME...MOT...LOC 0500Z 274DEG 13KT 4003 9779
$$
KelleyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:32 PM CDT, 5 hours 2 minutes earlier.
Area forecast discussion, Jun 29, 6:32 PM CDT, 5 hours 2 minutes before
Area Forecast Discussion National Weather Service Hastings NE 632 PM CDT Thu Jun 29 2017 .SHORT TERM...(This evening through Friday) Issued at 244 PM CDT Thu Jun 29 2017 Another complicated scenario for the short term. As a cold front slices through the CWA today, I would expect possible thunderstorms to erupt along the boundary as it progresses this afternoon. This will depend on how much of any cap breaks, and how much support for convection there is. It is a little dicey on whether we will break the cap by the time it slices through the tri-cities area in the late afternoon/early evening, but the chance is there nonetheless. Also, severe parameters suggest that we have a shot at severe weather if storms develop. For now, the better chance for severe weather might come with an MCS later this evening into the overnight. Localized flooding may occur as well, as it appears that any MCS will likely favor our south once again, consequently where the previous MCS appeared. We could have some lingering rain in the morning for Friday, but there is another small concern for some thundershower development for Friday afternoon/evening. But support severe weather will be lacking by then, as dewpoints and temps will noticeably lower behind the cold front. We should be a bit below normal for highs Friday, peaking out near 80 for many location, below our normal high of mid to upper 80s. .LONG TERM...(Friday night through Thursday) Issued at 244 PM CDT Thu Jun 29 2017 Saturday looks like it will be a bit closer to normal for temperatures, but dewpoints will still be in the 50s, which should make conditions feel nicer, but increased moisture will occur by Sunday with another round of storms possible. Strong to severe storms cannot be ruled out for Sunday afternoon/evening. Fourth still looks dry. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday) Issued at 602 PM CDT Thu Jun 29 2017 A weak cold front is moving across the area and will be the focal point for any convection that fires this evening. An MCS is expected to form over western Kansas and will move to the east...southeast and is not expected to impact the TAF sites at this time. VFR conditions are forecast through the period outside of convection. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Heinlein LONG TERM...Heinlein AVIATION...Beda
Hazardous weather outlook, Jun 29, 3:00 PM CDT, 8 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 300 PM CDT Thu Jun 29 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 301200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 300 PM CDT Thu Jun 29 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms are possible across the area late this afternoon into the overnight. The most likely time frame will be from 4 PM to midnight. Hail up to the size of ping pong balls and up to 70 mph wind gusts are the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A few non severe thunderstorms will be possible across portions of the local area Friday afternoon and evening. Additional periodic chances for thunderstorms return to the local area Sunday afternoon through next Tuesday. At this time...it appears there will at least be a chance for strong or severe thunderstorms across the local area Sunday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and this evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings Heinlein
In the hours before
Special weather statement, Jun 29, 8:35 PM CDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Hastings NE
835 PM CDT THU JUN 29 2017
KSZ005-NEZ082>084-300215-
Phillips KS-Franklin NE-Harlan NE-Furnas NE-
835 PM CDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS...SOUTHERN
FRANKLIN...SOUTHERN FURNAS AND HARLAN COUNTIES UNTIL 915 PM CDT...
At 834 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Lebanon to near Huntley.
Movement was east at 45 mph.
Nickel size hail will be possible with these storms.
Locations impacted include...
Alma, Franklin, Beaver City, Orleans, Stamford, Republican City, Long
Island, Naponee, Bloomington, Huntley, Hollinger, Woodruff and Harlan
County Dam.
LAT...LON 4004 10019 4029 9934 4015 9877 3987 9958
3988 9963 4000 9963 4000 10019
TIME...MOT...LOC 0134Z 272DEG 40KT 3996 10021 4020 9939
JCBLocal storm report, Jun 29, 8:55 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
855 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM HAIL 5 SSE WILSONVILLE 40.04N 100.06W
06/29/2017 E1.00 INCH FURNAS NE TRAINED SPOTTER
DIME TO QUARTER SIZED HAIL WITH HEAVY RAIN.
&&Special weather statement, Jun 29, 9:23 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Hastings NE
923 PM CDT THU JUN 29 2017
KSZ005-017-300315-
Rooks KS-Phillips KS-
923 PM CDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR ROOKS AND PHILLIPS COUNTIES UNTIL
1015 PM CDT...
At 923 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Prairie View to near
Nicodemus to 7 miles west of Palco. Movement was northeast at 25 mph.
Nickel size hail will be possible with these storms.
Locations impacted include...
Phillipsburg, Plainville, Stockton, Logan, Palco, Prairie View,
Damar, Zurich, Glade, Speed and Webster State Park.
A severe thunderstorm watch remains in effect until 200 AM CDT for
north central Kansas.
LAT...LON 3957 9960 3957 9963 3983 9963 3995 9920
3964 9913 3926 9920 3917 9961
TIME...MOT...LOC 0223Z 244DEG 23KT 3975 9970 3946 9964 3922 9969
JCBLocal storm report, Jun 29, 10:22 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1022 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 PM HAIL ALTON 39.47N 98.95W
06/29/2017 M0.50 INCH OSBORNE KS LAW ENFORCEMENT
PEA TO DIME SIZED HAIL WITH 50 MPH WINDS.
&&Special weather statement, Jun 29, 11:29 PM CDT, 5 minutes before
Special Weather Statement National Weather Service Hastings NE 1129 PM CDT THU JUN 29 2017 NEZ086-300445- Nuckolls NE- 1129 PM CDT THU JUN 29 2017 ...STRONG THUNDERSTORM OVER SOUTHERN NUCKOLLS COUNTY... At 1128 PM CDT, National Weather Service meteorologists were tracking a strong thunderstorm near Superior, or 30 miles northwest of Belleville, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Superior, Hardy, Ruskin and Bostwick. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 200 AM CDT for north central Kansas...and south central Nebraska. LAT...LON 4000 9827 4015 9827 4016 9782 4000 9782 TIME...MOT...LOC 0428Z 271DEG 18KT 4005 9812 Kelley
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 9:23 PM CDT | Special Weather Statement | GID | Phillips, Rooks | 52 min |
| Jun 29, 9:59 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Phillips, Rooks, Smith | 46 min |
| Jun 29, 8:35 PM CDT | Special Weather Statement | GID | Franklin, Harlan | 40 min |
| Jun 29, 8:43 PM CDT | Severe Thunderstorm Warning | GID | Furnas | 47 min |
| Jun 29, 9:27 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Harlan | 48 min |
| Jun 29, 10:05 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Harlan, Kearney, Webster | 40 min |
| Jun 29, 11:29 PM CDT | Special Weather Statement | GID | Nuckolls | 16 min |
| Jun 29, 11:49 PM CDT | Severe Thunderstorm Warning | GID | Thayer | 16 min |
| Jun 30, 3:55 PM CDT | Special Weather Statement | GID | Buffalo | 35 min |
| Jun 30, 3:59 PM CDT | Special Weather Statement | GID | Buffalo | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.